Alert archive / Illinois / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 118, NWS St. Louis, MO

July 17, 2001Clinton County, Madison County, Saint Clair County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at Jul 17, 2001, 8:17 PM CDT for Clinton County, Madison County, Saint Clair County, Illinois. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 17, 2001, 8:17 PM CDT (01:17 UTC)
Expired
Jul 17, 2001, 9:15 PM CDT
In force
58 min
Issued by
NWS St. Louis, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Clinton County, IL, Madison County, IL, Saint Clair County, IL

The radar

The St Louis radar (KLSX), 77 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 17, 8:30 PM CDTThunderstorm Wind 55 ECollinsville, ILLocal law enforcement reported numerous trees and power lines down.
Jul 17, 8:40 PM CDTThunderstorm Wind 55 EO Fallon, IL
Jul 17, 8:45 PM CDTThunderstorm Wind 55 EBelleville, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 17, 6:45 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.3 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2001-07-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2001-07-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2804 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
990 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.6
Supercell composite
5.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLSX 180118
SVRSTL

ILC027-119-163-180215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
817 PM CDT TUE JUL 17 2001

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN CLINTON COUNTY IN SOUTH CENTRAL ILLINOIS
  SOUTHERN MADISON COUNTY IN SOUTHWEST ILLINOIS
  ST. CLAIR COUNTY IN SOUTHWEST ILLINOIS

* UNTIL 915 PM CDT

* AT 817 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM HIGHLAND TO GRANITE CITY...MOVING
  SOUTH AT 25 MPH.

* LOCATIONS IN THE PATH...
  FAIRMONT CITY
  MADISON
  VENICE
  CASEYVILLE
  EAST ST. LOUIS
  TRENTON
  WASHINGTON PARK
  FAIRVIEW HEIGHTS
  LEBANON
  O'FALLON

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME
OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

LAT...LON 3879 8964 3880 9018 3850 9022 3833 9002
          3824 8972 3844 8969 3850 8945

$$
EL/RP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:45 PM CDT, 4 hours 32 minutes earlier.

Area forecast discussion, Jul 17, 3:45 PM CDT, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
345 PM CDT TUE JUL 17 2001

OBVIOUSLY...RING OF FIRE CVTV TRENDS WL PERSIST DURING PD...HWVR
MDLS OFFERING LTL ASSISTANCE IN TRYING TO PIN TIMING AND LOCATION OF
GRTST PCPN THRT.  THINK EACH ONE OFFERS SM SLIVER OF TRUTH...BUT
OBVIOUSLY NO ONE SOLN IS TOTALLY CORRECT.   THAT SAID...RECENT
HISTORY SUGGESTS THAT AVN HAS BEEN MOST CORRECT WITH ITS QPF
OUTPUT...OR PERHAPS (MORE CORECTLY) THE LEAST WRONG.

INITIAL ROUND OF CNVTN OVR W CNTRL IL WL DROP SE AND MAY CLIP E
SECTIONS OF AREA EARLY THIS EVE.  MDLS ARE SIMILAR IN HINTING AT
ANOTHER MCS FORMING LTR TNGT/ERY WED MRNG MID MO RVR VLY...AND THIS
SYSTEM WL TRY TO ROLL ESE ACR MOST OF LSX CWFA.   GOING FCSTS
ALREADY HAS CHC POPS IN AND WL CONT WITH THESE TRENDS.  IF AVN
OUTPUT IS CORRECT THESE POPS WL BE WAY TOO LOW...BUT ANOTHER
APPARENT ERROR IN THE MDLS AS OF LT HAS BEEN TO PUSH PCPN TOO FAR W
BNTH RDG.

WL KP CHC POPS GOING INTO THU NGT WITH A SLGT WKNG NOTED OF UPR RDG
ACR AREA...AND A CORRESPONDING WKNG OF THE CAP.

OTHER PROBLEM IS HEAT HEADLINES.  ALREADY HV ADVSRY OUT INTO WED FOR
COUNTIES ARND STL METRO WHERE DWPTS REALLY POOLED THIS AFTN...AND WL
XPAND TO INCL CNTRL/SE MO.  ATTM WL HOLD OFF OVR N ZNS...AS CLD
DEBRIS AND PCPN THRT MAY KP THEM BLO CRITERIA FOR WED.

.STL...HEAT ADVSRY THRU WED..CNTRL...E CNTRL...SE MO...AND SMALL
PART OF SW IL

TRUETT

In the hours before

Special weather statement, Jul 17, 4:20 PM CDT, 3 hours 57 minutes before
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-180500-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
420 PM CDT TUE JUL 17 2001

THE SEVERE WEATHER THREAT:  THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS OVER PARTS OF ILLINOIS...GENERALLY ALONG AND EAST OF A
MOUNT STERLING...NASHVILLE LINE.

FOR THE PERIOD:  REMAINDER OF THIS AFTERNOON AND INTO THIS
EVENING.

THE WEATHER OUTLOOK:  THUNDERSTORMS WHICH FORMED OVER WEST CENTRAL
ILLINOIS AROUND MID AFTERNOON WILL BE DROPPING SOUTHEAST THIS
EVENING...BRINGING A THREAT OF SEVERE THUNDERSTORMS TO PARTS OF
SOUTHERN ILLINOIS INTO THE EARLY EVE!NING HOURS.  THE PRIMARY THREAT
FROM THESE STORMS WILL BE DAMAGING WINDS AND HAIL...ALONG WITH
HEAVY RAIN.

TRUETT

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 7:09 PM CDTTornado WarningLSXJersey, Macoupin36 min
Jul 17, 7:35 PM CDTSevere Thunderstorm WarningLSXMadison40 min
Jul 17, 8:58 PM CDTSevere Thunderstorm WarningLSXWashington47 min
Jul 18, 1:45 PM CDTSevere Thunderstorm WarningLSXWashington30 min
Jul 18, 2:09 PM CDTSevere Thunderstorm WarningLSXMonroe51 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.